"Prednisone Dependant" question

I would greatly appreciate knowing exactly what "prednisone dependant" means, and what the repercussions are. After a flare in the spring, my specialist said that was what I had become.

Background - diagnosed with PMR June 2016, 15 mg Pred. At 6 mg by Feb. 2017 when flared, back up to 15 mg in order to get relief. Prescribed Methotrexate as a "steroid booster", but have since discontinued due to side effects. Currently at 9 mg. Pred., plan to use Dead Slow tapering when going to 8 mg. in 3 weeks.

12 Replies

oldestnewest
  • Of course you are Pred dependant ! We all are. That is because when we have taken Pred at a dose over 7.5-10, for over 2 weeks, our adrenals go to sleep as the Pred has taken over their function. That is why we need to be so careful when reducing, never mind the PMR Inflammation.

    I continue to be amazed at how negative the doctors are about our treatment, risking making us feel bad about it. This is like implying we are drug addicts!

  • Hi Suzy,

    Not exactly a recreation drug is it! As you rightly say, the mind boggles at some things they come out with.

    Hope you’re doing okay at moment - okay being relative of course!

  • I would have been dismayed to hear him say that, but I guess we all are until the disease goes in to remission. It sounds critical doesn't it? Like addict. The clod.

  • There are some doctors who think that when someone has a flare it is because their body has become too used to the pred so it doesn't work as well. I think it is tripe - I think it is mostly due to them having tried to reduce the pred dose too fast and not understanding the nature of the beast PMR. The underlying autoimmune disorder can vary in activity over time, waxing and waning and causing more or less in the way of symptoms. If in the meantime you had reduced the dose too far - the inflammation will be too much and you will experience symptoms. And I do know some top experts who agree with me on this point.

    To have got from 15 to 6mg in less than 8 months was riding for a fall. One mg once a month is OK - but you do have to be VERY careful once you are below 10mg and be very watchful about a return of symptoms.

    The "steroid dependent" bit DOES apply in the context of adrenal function - your body requires the pred to replace the cortisol your body stops producing and if you take it away too quickly your body doesn't catch up and you can have an adrenal crisis.

  • Thank you for your explanation. Now please, could you tell me what an "adrenal crisis" is. It appears that one question always leads to another. Again, thank you for your time and expertise

  • Your adrenal glands produce a corticosteroid of their own - cortisol. It is needed for the body to function properly. While you are taking pred the body senses there is already plenty of steroid (it doesn't care if it is natural or from pills) and doesn't produce any more. If you take the pred away quickly you don't have enough steroid to function properly. In the meantime, although you are on enough for the body to work it may not be enough if you are under stress for any reason.

    An adrenal crisis is the symptoms due to there not being enough steroid. This is very good explanation

    pituitary.org/knowledge-bas...

    It is the reason you need to reduce the dose of pred slowly after about 10mg. And it is why you should carry a steroid card so if you were ill healthcare professionals would know you were on pred. And it takes a good year for your adrenal glands to get back to normal even after you are totally off pred.

  • A great fountain of information. Thank you for explaining in a way that I can understand. I probably don't need a specialist when I have all these great new friends. My GP has already told me that I am not to come to him with PMR-related issues.

  • I beg your pardon? " My GP has already told me that I am not to come to him with PMR-related issues"

    That would be grounds for me to find a doctor who cares about me. I assume you are in the USA? But even so - getting hold of your rheumy urgently doesn't seem to be that easy there either.

  • Finding a new GP who is taking new patients is nigh onto impossible. Another problem is that the rheumatologist is 150 miles away. I am so thankful to have found this forum.

  • The word "addiction" I've realised, isn't addiction in the same sense as shooting up with heroine every day and becoming more dependent over time. It's more of a technical term meaning the production of corticosteroid in the body is temporarily suspended whilst you are taking prednisalone over 7mg doses daily (the amount the body normally produces).

    I asked my rheumy just yesterday how he would determine that my adrenal function was working again and whether I would need a synacthen test now I'm under 7mg. He assured me it would eventually kick in and that the test would be more indicative once I'm down to very low doses (1 or 2mg daily for a meaningful result) - I'm currently on 6.5mg so it's a little too close to call right now he reassures me. Hope that helps.

  • Thank you Brantuk for taking the time to share that info with me. My rheumy has never given me this kind of info.

  • You're welcome Linda - yes they don't volunteer this information readily I must admit. I usually do a bit of research before seeing my rheumy and go armed with a few questions - especially If I'm getting any new or unrecognised symptoms. And I do press him for blood results and any scan results etc. Sometimes it like getting blood out of a stone lol.

You may also like...